Indian Journal of Critical Care Medicine August 2014 Vol 18 Issue 8
of the cartilages checked by mechanical compression of tracheal rings by the surgeon and observing through the fiber optic scope for the recoil to the original shape. Extubation done confirming there was no collapse of lumen, no stridor or respiratory distress. Upper airway obstruction due to thyroid gland has been reported up to 31% and difficulty in intubation has been reported 11%.[3,4] Central airway obstruction produces symptoms of dyspnea, stridor, or obstructive pneumonia and is often misdiagnosed as asthma. Meticulous planning for managing difficult airway and perioperative care in planned extubation after confirming the absence of airway compromise is of prime importance. Difficult airway algorithms and experience of the anesthesiologist plays a major role in management and outcome of the procedure. The early identification of all probable outcomes and prompt mobilization of resources allowed a favorable outcome in this case.
Acknowledgment We acknowledge our colleague and ENT-ONCO surgeon Prof. S. M. Azeem Mohiyuddin for his dedication and patient care throughout the management of this case.
Ravi Madhusudhana, B. R. Krishna Kumar, N. Suresh Kumar, R. B. Rakesh, K. R. Archana, B. G. Harish
Department of Anaesthesiology, Sri Devaraj Urs Medical College, Tamaka, Kolar, Karnataka, India
Correspondence: Dr. N. Suresh Kumar, Department of Anaesthesiology, Sri Devaraj Urs Medical College, Tamaka, Kolar, Karnataka, India. E-mail: [email protected]
References 1. 2. 3. 4.
Abraham D, Singh N, Lang B, Chan WF, Lo CY. Benign nodular goitre presenting as acute airway obstruction. ANZ J Surg 2007;77:364-7. Cohen JP. Substernal goiters and sternotomy. Laryngoscope 2009;119:683-8. Hedayati N, McHenry CR. The clinical presentation and operative management of nodular and diffuse substernal thyroid disease. Am Surg 2002;68:245-51. Amathieu R, Smail N, Catineau J, Poloujadoff MP, Samii K, Adnet F. Difficult intubation in thyroid surgery: Myth or reality? Anesth Analg 2006;103:965-8. Access this article online Quick Response Code: Website: www.ijccm.org
Management of snake bite victims in a Tertiary Care Intensive Care Unit in North India Sir, We read with interest the clinical profile and manifestations of snakebite patients from a Medical College in Rural Area of Himachal Pradesh. We would like to share our experience and emphasize on the different management regimes being followed world over. Twenty-five cases of snake bite were admitted in our Intensive Care Unit (ICU) from October 2012 to September 2013; three-fourth of them presented from June 2013 to September 2013. Patients with fang marks and swelling, cellulitis, bleeding, and blisters formation at the local site were included; any patient with suspicion of snake bite but no direct evidence was excluded. Mean age was 31.16 years (range: 13-70 years) and male to female ratio was 18:4. All patients presented with neuroparalytic features and reported of snake bite in the night during sleep. The mean duration of the ICU stay was 4.32 days (range: 3-13 days). The mean dose of equine polyvalent antisnake venom (ASV) administered was 48.63 vials (range: 40–60 vials). No patient had any adverse reactions to the antivenom. No other complication, namely acute renal failure, acute respiratory distress syndrome, cortical venous thrombosis or disseminated intravascular coagulation was reported during hospitalization. They were mechanically ventilated for a mean period of 3.18 days. D o s e o f A S V u s e d b y R a i n a e t a l .  w a s 292.69 ml ± 196.27 ml (range: 50-950 ml) which is 6 times higher than that reported in our series. They have thus reported allergic reactions in 7% of patients. Test doses have not been shown to have predictive value in predicting anaphylactic reaction or late serum sickness and are not recommended neutralizing power of antivenoms varies from batch to batch and this may be partially responsible for the difference. National Snakebite Management Protocol prepared by Ministry of Health and Family Welfare, India clearly defines the dose and routes of administration of ASV. The recommended initial dose of ASV is 8-10 vials administered via intravenous route over a period of 1 h. Repeat doses for hemotoxic species
Indian Journal of Critical Care Medicine August 2014 Vol 18 Issue 8
is based on the 6 h rule; maximum recommended dose is 30 vials. Repeat doses for neurotoxic is based on the 1-2 h rule; maximum dose is 20 vials. Only the lyophilized polyvalent ASV is available in India.
Ofloxacin-induced toxic epidermal necrolysis
Anticholinesterase drugs have a variable, but potentially useful effect in patients with neurotoxic envenoming. Atropine sulfate (0.6 mg for adults; 50 g/kg for children) followed by neostigmine in a dose range of 0.01-0.04 mg/ kg every 1-3 h up to a maximum of 10 mg/24 h can be administered by intramuscular or intravenous route. Patients are observed over 30-60 min for improved neuromuscular transmission. Neostigmine appears to have no useful role in confirmed presynaptic envenoming, that is poisoning by common kraits and Russell’s viper. It is effective in postsynaptic neurotoxins such as those of cobra. “anticholinesterase test” (e.g. “tensilon test”) needs to be performed first to check responsiveness of the patient to the drug as is performed for patients with suspected myasthenia gravis. The use of these drugs will help reduce the consumption of ASV, which is generally limited in a developing country like ours. Awareness of the health care providers on this issue needs to be increased and comparative trials need to be done to quantify its dose sparing effect.
Sir, Toxic epidermal necrolysis (TEN) is a potentially life-threatening dermatologic disorder characterized by widespread erythema, necrosis, and bullous detachment of the epidermis and mucous membranes, resulting in exfoliation and possible sepsis and/or death. It is also known as Lyell’s syndrome. The drugs most commonly involved are antibiotics such as sulfonamides, beta-lactams tetracyclines, and quinolones. Anticonvulsants are such as phenytoin, phenobarbital and carbamazepine. Antiretroviral drugs, nonsteroidal anti-inflammatory drugs, and allopurinol. Mycoplasma pneumoniae, herpes simplex, lupus erythematosus, aplastic anemia after allogeneic hematopoietic stem cell transplantation have also been reported as a cause of nondrug induced TEN.
Vikas Saini, Dinesh Sardana, Tanvir Samra
Department of Anaesthesia and Intensive Care, Postgraduate Institute of Medical Education and Research, Chandigarh, India
Correspondence: Dr. Tanvir Samra, C-II/77 Moti Bagh 1, New Delhi - 110 021, India. E-mail: [email protected]
References 1. 2.
Raina S, Raina S, Kaul R, Chander V, Jaryal A. Snakebite profile from a medical college in rural setting in the hills of Himachal Pradesh, India. Indian J Crit Care Med 2014;18:134-8. National Snakebite Management Protocol, India. Directorate General of Health and Family Welfare, Ministry of Health and Family Welfare, India; 2008. Available from: http://www.mohfw.nic.in. [Last accessed on 2014 Jan 30] Watt G, Theakston RD, Hayes CG, Yambao ML, Sangalang R, Ranoa CP, et al. Positive response to edrophonium in patients with neurotoxic envenoming by cobras (Naja naja philippinensis). A placebo-controlled study. N Engl J Med 1986;315:1444-8. Anil A, Singh S, Bhalla A, Sharma N, Agarwal R, Simpson ID. Role of neostigmine and polyvalent antivenom in Indian common krait (Bungarus caeruleus) bite. J Infect Public Health 2010;3:83-7. Access this article online Quick Response Code: Website: www.ijccm.org
A 42-year-old man presented with rapidly progressive generalized detachment of skin. Patient gave a history of abdominal pain and diarrhea for which he took tablets containing ofloxacin. After 2 days, he developed acute generalized erythematous rashes all over his body including face, trunk, upper, and lower extremities [Figure 1]. He also developed erosive lesions over oral mucosa and congestion of conjuntiva [Figure 2]. On examination, patient was febrile (39°C) and hypotensive (100/70 mm Hg). Generalized sheet like peeling of the skin involving >90% of body was present. Erosion and crusting over lip was present. Nikolsky sign was positive. There was no hepatosplenomegaly or lymphadenopathy. His total white blood cell count was 5.23 × 109/L. Platelet count was normal. Hemoglobin was 13.5 g/dl. Liver function tests showed mild elevation in aspartate aminotransferase (90 U/L) and alanine aminotransferase (70 U/L). Serum creatinine was 1.1 mg/dl. History and clinical findings were suggestive of TEN secondary to ofloxacin intake. Patient was treated with dexamethasone intravenously and fusidic acid antibiotic cream topically. Fluid management, symptomatic and supportive management had been done. Patient showed significant improvement within 2 week. Lesions totally resolved in a few weeks leaving postinflammatory pigmentation over body. 545
Copyright of Indian Journal of Critical Care Medicine is the property of Medknow Publications & Media Pvt. Ltd. and its content may not be copied or emailed to multiple sites or posted to a listserv without the copyright holder's express written permission. However, users may print, download, or email articles for individual use.